Alert archive / North Carolina / Beach Hazards Statements in 2024
Beach Hazards Statement 45, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 2, 2024, 8:06 PM EDT for 4 counties in North Carolina. It took effect at Aug 3, 2024, 8:00 AM EDT. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2024, 8:06 PM EDT (00:06 UTC)
- In effect from
- Aug 3, 2024, 8:00 AM EDT
- Expired
- Aug 4, 2024, 8:00 PM EDT
- In force
- 36 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1595 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
683 WHUS42 KMHX 030006 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 806 PM EDT Fri Aug 2 2024 NCZ195-196-199-204-205-031215- /O.NEW.KMHX.BH.S.0045.240803T1200Z-240804T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 806 PM EDT Fri Aug 2 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...From Saturday morning through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1 PM Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
3 follow-up statements
949 WHUS42 KMHX 030804 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 404 AM EDT Sat Aug 3 2024 NCZ195-196-199-204-205-032015- /O.CON.KMHX.BH.S.0045.240803T1200Z-240804T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 404 AM EDT Sat Aug 3 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1:30 PM Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
471 WHUS42 KMHX 032336 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 736 PM EDT Sat Aug 3 2024 NCZ195-196-199-204-205-041145- /O.EXT.KMHX.BH.S.0045.000000T0000Z-240805T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 736 PM EDT Sat Aug 3 2024 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH SUNDAY EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...The beaches from *Cape Hatteras to Surf City. * WHEN...Through Sunday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2 PM Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
130 WHUS42 KMHX 040702 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 302 AM EDT Sun Aug 4 2024 NCZ195-196-199-204-205-041915- /O.CON.KMHX.BH.S.0045.000000T0000Z-240805T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 302 AM EDT Sun Aug 4 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:00 PM Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 2, 7:01 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 2, 7:01 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
701 PM EDT Fri Aug 2 2024
.SYNOPSIS...
High pressure ridge remains centered offshore, with broad upper
level troughing and associated shortwaves will tracking across
the Mid- Atlantic bringing widely scattered to scattered shower
and thunderstorm activity through the weekend. A tropical
disturbance near Hispaniola and the Bahamas, may impact areas
next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 7 PM Friday...Lowered hourly temps by a few degrees to
match current observations. Otherwise, the forecast remains on
track.
Previous Discussion...As of 430 PM Fri...Typical summer pattern
in place over the southeastern CONUS this afternoon with high
pressure offshore and lee troughing inland. A broken line of
convection which developed off the lee trough of the
Appalachians is slowly making its way eastward but will likely
not make it to ENC before falling apart.
As has been the case the past few days, CAMs have backed off on
overnight coverage compared to their 00z counterparts. Expect at
least scattered showers and thunderstorms offshore overnight,
and some spotty isolated activity could develop inland, but PoPs
of chance are likely too generous. Outside of any convection,
another sultry night is on deck with lows in the upper 70s and
around 80 along the immediate coast.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
As of 440 PM Fri...Upper trough will continue to dive towards
the mid-Atlantic through tomorrow with the surface cold front,
currently over the Ohio and Tennessee River Valleys, pushing
towards the Carolinas. With better upper level forcing in place
as well as a stronger surface-based lifting mechanism, more
widespread convective coverage is likely and maintained likely
PoPs for Sat afternoon. The sea breeze will also play a
supporting role for tomorrow's convective episode, in addition
to the frontally-forced line expected to intrude into the
coastal plain from the west. CAPEs will continue to be very high
(north of 2000 J/kg) but shear continues to be poor (15 to a
generous 20 kt). Still, this environment supports an isolated
stronger storm or two with a risk of damaging winds. Torrential
rainfall will again be a risk as PWATs climb above 2 inches.
Temperatures have trended down a few degrees for tomorrow as
convection gets a relatively early start, spoiling maximum
heating potential. Resultant heat indices are now down to
between 100-105, which does not warrant a Heat Advisory. Highs
tomorrow climb into the low 90s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 3 AM Fri...Heat and humidity continues into the weekend,
with scattered to numerous showers and tstms through the period.
Will continue to monitor the potential for tropical development
this weekend and next week, which could bring impacts to eastern
NC.
Upper level troughing over the Eastern Seaboard will continue into
early next week, while surface Bermuda high pressure pumps in heat
and humidity. Upper level trough will rebuild over the Eastern
US and become nearly stationary through early next week. This
will lead to an uptick in convective coverage each
afternoon/evening. Will continue pops near climo, with higher
chances likely Sunday with weak sfc boundary and stronger
shortwave moving through the Carolinas. Weak shear should limit
overall svr threat through the period, though an isolated strong
to svr thunderstorm threat (mainly gusty winds) will be
possible each afternoon. Best chances may be Sunday afternoon.
Temps falling back to near climo late weekend into next week.
Will continue to watch the potential for tropical development
near the SE coast this weekend and next week, though still a
large amount of spread in the track guidance. Latest from NHC -
A well-defined tropical wave is producing a large area of
disorganized showers and thunderstorms over Hispaniola, the
southeastern Bahamas, eastern Cuba, and the adjacent waters of
the southwestern Atlantic. The wave is expected to move near or
over Cuba throughout the day and then emerge over the Straits of
Florida tonight or Saturday. Environmental conditions are
expected to be conducive for additional development after that
time, and a tropical depression is likely to form this weekend
over the Straits of Florida or eastern Gulf of Mexico near the
Florida Peninsula. Formation chances now around 80 percent
through the next 7 days. Area residents and visitors are
encouraged to keep a close eye on the forecast the next several
days. This system could bring impacts to eastern NC.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /Through 18z Sat/...
As of 7 PM Friday...Predominantly VFR conditions are expected
through the overnight hours. Some fog and low status cannot be
ruled out, especially for areas that received rainfall today,
but it is not expected to be widespread given that SW winds
will remain around 5-10 kt overnight. Tomorrow, the environment
will be more supportive of widespread convective coverage with
gusty winds and heavy rainfall being the main concerns. Periods
of at least MVFR can be expected during thunderstorms.
LONG TERM /Saturday through Tuesday/...
As of 3 AM Fri...Scattered to numerous showers expected Sat and
Sun, which could bring sub-VFR conditions. Better chances for
more widespread sub-VFR Sat night into Sunday night. Patchy
fog/stratus possible each night. The main concern for next week
is the potential for tropical cyclone development and it's
potential impacts to the area, though still a lot of
uncertainty.
&&
.MARINE...
SHORT TERM /through Saturday/...
As of 445 PM Friday...Little change in the previous forecast.
Pattern has changed little with high pressure offshore and
thermal troughing inland. Thermal gradient has already pushed
winds up into SCA criteria this afternoon, with regional
observations showing south to southwest winds 15-20 kt with
higher gusts. Seas are trending up in response, now 3-5 feet
with the latest observations.
SCA conditions are expected to persist through tomorrow as
southwest winds persist. Like today, strongest winds tomorrow
will be in the afternoon and evening with the tightening thermal
gradient with a brief lull in the morning hours. Seas continue
to gradually build, reaching up to 6 feet in portions of Raleigh
and Onslow Bays. SCA headlines were maintained, but did add the
Neuse and Bay rivers to the suite this afternoon given frequent
observations this afternoon of gusts to 25 kt through the day.
LONG TERM /Saturday through Tuesday/...
As of 3 AM Fri...SCAs continue for the coastal waters and the
Pamlico Sound through Sat night and early Sun morning, for winds
and seas. Gusty SW winds 15-25 kt will continue Saturday and
Saturday night with seas 4-6 ft. SW winds 15-20 kt will
continue Sun, becoming SSE 10-15 kt Mon and Tue.
The main concern for next week across the waters is the
potential for tropical cyclone development and it's potential
impact across the waters. Still a lot of uncertainty with this
potential system, but mariners should keep a close eye on the
forecast the next several days with potential for strong winds
and dangerous seas. May begin to see 6 ft+ seas as early as Mon.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Heat Advisory until 8 PM EDT this evening for NCZ029-044>047-
079>081-090>092-094-193>196-198-199-203>205.
MARINE...Small Craft Advisory until 2 AM EDT Sunday for AMZ135-150-152-
231.
Small Craft Advisory until 8 PM EDT Saturday for AMZ137.
Small Craft Advisory until 7 AM EDT Sunday for AMZ154-156-158.
&&
SYNOPSIS...MHX
NEAR TERM...MS/OJC
SHORT TERM...MS
LONG TERM...CQD
AVIATION...OJC/CQD
MARINE...CQD/MSHazardous weather outlook, Aug 2, 4:43 AM EDT, 15 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 443 AM EDT Fri Aug 2 2024 NCZ029-044>047-079>081-090>092-094-193-194-198-030845- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 443 AM EDT Fri Aug 2 2024 ...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Isolated strong to severe thunderstorms with damaging wind gusts are possible this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous heat is possible through Saturday with heat indices ranging from 105 to 110 degrees. There is a Marginal Risk for severe thunderstorms Saturday and Sunday with damaging wind gusts the main threat. Though still a high amount of uncertainty in timing and track, a tropical disturbance may bring impacts to eastern NC next week. Area residents and visitors are encouraged to keep a close eye on the forecast the next several days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-205-030845- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 443 AM EDT Fri Aug 2 2024 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... ...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Heat Advisory. Isolated strong to severe thunderstorms with damaging wind gusts are possible this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous heat is possible through Saturday with heat indices ranging from 105 to 110 degrees. There is a Marginal Risk for severe thunderstorms Saturday and Sunday with damaging wind gusts the main threat. Though still a high amount of uncertainty in timing and track, a tropical disturbance may bring impacts to eastern NC next week. Dangerous rip currents will be possible this weekend into next week. Area residents and visitors are encouraged to keep a close eye on the forecast the next several days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-030845- Northern Outer Banks- 443 AM EDT Fri Aug 2 2024 ...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Isolated strong to severe thunderstorms with damaging wind gusts are possible this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous heat is possible through Saturday with heat indices around 105 degrees. There is a Marginal Risk for severe thunderstorms Saturday and Sunday with damaging wind gusts the main threat. Though still a high amount of uncertainty in timing and track, a tropical disturbance may bring impacts to eastern NC next week. Dangerous rip currents will be possible this weekend into next week. Area residents and visitors are encouraged to keep a close eye on the forecast the next several days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 2, 2:36 PM EDT, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
236 PM EDT Fri Aug 2 2024
NCZ090-021900-
Duplin NC-
236 PM EDT Fri Aug 2 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN DUPLIN COUNTY THROUGH
300 PM EDT...
At 235 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Rose Hill, or 9 miles southwest of Warsaw, moving
north at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Warsaw, Rose Hill, Bowdens, and Magnolia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3490 7815 3504 7815 3508 7816 3510 7817
3510 7800 3479 7801 3477 7819
TIME...MOT...LOC 1835Z 168DEG 31KT 3487 7816
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
OJCSpecial weather statement, Aug 2, 4:25 PM EDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
425 PM EDT Fri Aug 2 2024
NCZ029-045-080-022100-
Washington NC-Beaufort NC-Martin NC-
425 PM EDT Fri Aug 2 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WASHINGTON...
NORTHWESTERN HYDE...SOUTHEASTERN MARTIN AND NORTH CENTRAL BEAUFORT
COUNTIES THROUGH 500 PM EDT...
At 424 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pinetown, or 8 miles northeast of River Road, moving northeast at 30
mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pinetown, Wenona, Hinson, Terra Ceia, and Long Acre VFD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3580 7689 3573 7661 3570 7664 3570 7663
3550 7680 3556 7700
TIME...MOT...LOC 2024Z 208DEG 24KT 3558 7687
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
OJCThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 10:49 AM EDT | Heat Advisory | MHX | Beaufort, Carteret, Craven, Dare, Duplin, Greene and 9 more | 8 hr |
| Aug 3, 2:13 PM EDT | Special Weather Statement | MHX | Duplin | 32 min |
| Aug 3, 2:35 PM EDT | Special Weather Statement | MHX | Greene | 25 min |
| Aug 3, 2:48 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Craven, Greene, Lenoir, Pitt | 46 min |
| Aug 3, 7:41 PM EDT | Special Weather Statement | MHX | Martin | 34 min |
Nearby
Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.